Q: I've been taking a couple of over-the-counter ibuprofen tablets two or three times per day to ease pain and inflammation in my knees. Could it be harmful to do this for an extended period of time, say a year?
A: Ibuprofen is one of the nonsteroidal anti-inflammatory drugs (NSAIDs). It's sold under brand names such as Advil and Motrin. It's also widely available as less expensive generic versions. Other over-the-counter NSAIDs include aspirin and naproxen (Aleve, generic versions).
Ibuprofen and the other NSAIDs tend to irritate the stomach lining. So the most common side effect from the amount of ibuprofen you're taking is an upset stomach. You may experience a burning pain in the upper part of your abdomen, mild nausea or a loss of appetite. To prevent these problems, try taking NSAIDs at mealtimes or with an antacid.
NSAIDS can cause other side effects, but these are less common. For instance, NSAIDs may cause:
1. More serious abdominal problems, including ulcers and internal bleeding
2. Blood pressure to rise, or rarely, drop to an unhealthy degree
3. Kidney damage
4. People with heart disease to develop heart failure, causing shortness of breath and leg swelling
5. A severe allergic reaction
Another common painkiller, acetaminophen (Tylenol), is not classified as an NSAID. It doesn't cause the bleeding problems associated with NSAIDs, but too much can build up and cause liver damage.
All of this sounds pretty scary. Keep in mind, however, that these side effects are exceptions to the rule, especially at the dose you're taking. Millions of people use NSAIDs for pain with satisfying results and without harm.
(Howard LeWine, M.D., is a practicing internist at Brigham and Women's Hospital, Boston, Mass., and Chief Medical Editor of Internet Publishing at Harvard Health Publications, Harvard Medical School.)
(For additional consumer health information, please visit http://www.health.harvard.edu.)
Am I taking too much ibuprofen?
We've upgraded our reader commenting system. Learn more about the new features.